Neuroleptic Malignant Syndrome

Neuroleptic Malignant Syndrome is a topic covered in the 5-Minute Clinical Consult.

To view the entire topic, please or purchase a subscription.

Medicine Central™ is a quick-consult mobile and web resource that includes diagnosis, treatment, medications, and follow-up information on over 700 diseases and disorders, providing fast answers—anytime, anywhere. Explore these free sample topics:

Medicine Central

-- The first section of this topic is shown below --

Basics

Description

  • Neuroleptic malignant syndrome (NMS) is a life-threatening condition that may develop during treatment with neuroleptic medications; 2/3 of cases develop within the first 2 weeks of initiating therapy but can happen at any time during therapy.
  • Nonneuroleptic medications with antidopaminergic activity have also been implicated to a lesser degree.
  • Characterized by muscular rigidity due to dopamine antagonism in the nigrostriatal pathway
  • Signs and symptoms include hyperthermia from antagonism of hypothalamic thermoregulation (more likely in the setting of benzodiazepine withdrawal); autonomic instability, cognitive changes, and elevations of serum creatine phosphokinase (CPK) are other hallmarks.
  • Can be indistinguishable from other causes of drug-induced hyperthermia (e.g., malignant hyperthermia, serotonin syndrome, lethal catatonia, anticholinergic toxins, or sympathomimetic poisoning); detailed history is essential to differentiate between these other conditions.

Epidemiology

Incidence
  • Variably reported as 0.01–3%
  • 2,000 new cases annually in the United States
  • Predominant sex: male > female
  • Predominant age: <40 years

Prevalence
0.15% +/− 0.05% among patients receiving neuroleptics (1)

Etiology and Pathophysiology

  • Exact mechanism: unknown
  • Most likely due to central dopaminergic blockade of nigrostriatal, hypothalamic, mesocortical/limbic pathways
  • Sympathoadrenal hyperactivity and defects in neuronal calcium regulatory proteins may also contribute.
  • Most commonly seen with typical antipsychotics: phenothiazines (e.g., fluphenazine), butyrophenones (e.g., haloperidol), and thiothixene (1)[C]
  • May also be seen with atypical antipsychotics (e.g., clozapine, risperidone, olanzapine) (1)[C]
  • Nonneuroleptic agents with antidopaminergic activity (e.g., metoclopramide, promethazine, and droperidol) have also been implicated.
  • Rare cases have occurred with usage of medications not known to have any central antidopaminergic activity (e.g., lithium, phenelzine, and desipramine).
  • Also associated with withdrawal from dopamine agonists in Parkinson disease, CNS shunt failure, and functional hemispherectomy

Genetics
  • Some studies show a genetic predisposition to NMS.
  • Polymorphisms: loss of DEL allele in 141C Ins/Del of the dopamine D2 receptor gene and Ser9Gly in the dopamine D3 receptor gene

Risk Factors

  • High-potency neuroleptic medications; newly administered medication or a rapid increase in the dose of an existing agent
  • Intramuscular or depot administration of medications
  • Concurrent use of multiple neuroleptic agents
  • Administration of neuroleptics with other drugs known to cause NMS, such as lithium
  • Previous episodes of NMS
  • Exposure to heat
  • Dehydration/malnutrition
  • Presence of an underlying structural/functional brain disorder (tumor, encephalitis, delirium/dementia)
  • Postpartum women may be at an increased risk for developing NMS.

-- To view the remaining sections of this topic, please or purchase a subscription --